Colorado, 2021

Debris Flows in Colorado, June 26 to 27, 2021

June 26 to 27, 2021 · NWS GJT · 2 events in 1 county or zone

Ample moisture remained situated over western Colorado for several days as the backside of an upper level trough extended along the Continental Divide. Additionally, residual moisture from previous days convection helped to prime the atmosphere which led to an uptick in shower and thunderstorm coverage across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Ample moisture remained situated over western Colorado for several days as the backside of an upper level trough extended along the Continental Divide. Additionally, residual moisture from previous days convection helped to prime the atmosphere which led to an uptick in shower and thunderstorm coverage across the area. Some storms produced heavy rain which led to localized debris flows across the Grizzly Creek Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 26, 1:22 PM MST, 53 minutes earlier.

Area forecast discussion, Jun 26, 1:22 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
222 PM MDT Sat Jun 26 2021

.SHORT TERM...(Tonight through Sunday night)
Issued at 206 PM MDT Sat Jun 26 2021

Another round of convection has fired this afternoon, as expected,
as plenty of moisture remains in the atmosphere. Enough
instability remains, and available CAPE, to allow these storms to
continue through the early evening hours. We've seen a few
lightning strikes and some gusts reaching 30 mph under the beefier
cells and this trend will likely continue. A stronger cell passed
almost directly over the Rifle ASOS and in approximately 8
minutes dropped about .3 inches of rainfall so there's certainly
plenty of moisture with the storms. Will be keeping an eye on the
various burn scars across the area for any stronger cells that may
look to affect them. A few showers look to linger right along the
Continental Divide through late evening before finally dying down.

On Sunday, the upper level trough doesn't move 'that' much but it
does look to move just enough to the south and east to keep
convection over and near Vail Pass and the San Juans. Models
hinted at this today and we got a bit more western coverage than
the models originally showed so will need to keep an eye on this
development. Having said that, drier air does look to advect into
the region so it follows that a downturn in convection will occur.
Outside of the mountains, we'll see times of sun and clouds...more
closer to the mountains, less to the east. High temps will run
several degrees below normal thanks to north and easterly flow
across the region.

.LONG TERM...(Sunday night through Friday)
Issued at 329 AM MDT Sat Jun 26 2021

A trough centered over the Great Lakes will continue to try and
break down the strong ridge over the Pacific Northwest, with several
shortwaves moving down through the plains and Front Range in the
coming week. For the Western Slope, dry northerly flow will limit
the amount of moisture in the area, keeping things a bit quieter.
However, chances for showers and thunderstorms will continue along
the Central and Southern Divide, thanks to being in closest
proximity to the shortwaves and being on the edge of the better
moisture. These storms will likely remain tied to the higher
terrain, at least for the early part of the week. Later in the week,
as the ridge continues to break down and the trough shifts a bit to
the east, models are hinting at a return of deeper moisture further
north. This could mean more widespread shower and storm activity for
the second half of the week, but model solutions are still in a bit
of disagreement, so there is still some uncertainty in the forecast.
As far as temperatures are concerned, the week will begin with
afternoon highs at or slightly below normal, but with a warming
trend forecast for the week, by Friday temperatures are forecast to
be around 5 degrees above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1129 AM MDT Sat Jun 26 2021

VFR conditions will prevail today, though some of the higher
terrain terminals may see drops below ILS breakpoints thanks to
afternoon showers and thunderstorms. Terminals most likely to be
affected by storms today are HDN, EGE, ASE, GUC, and DRO. Brief
heavy rain and gusty winds will be possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...MDA/TGJT
AVIATION...TGJT
Hazardous weather outlook, Jun 26, 2:30 AM MST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
330 AM MDT Sat Jun 26 2021

COZ001>014-017>023-UTZ022>025-027>029-270930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
330 AM MDT Sat Jun 26 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Isolated showers
and thunderstorms will affect the San Juans and Continental Divide
areas with a risk for gusty outflow wind and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. Drier weather will
continue on Sunday and Monday with a return to more scattered
showers and storms by Tuesday through midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Garfield

When
June 26, 2:15 PM MST to 3:45 PM MST
Where
Garfield County, 3 mi ENE of Glenwood Spgs to 3.59 mi ENE of Glenwood Spgs
Cause
Heavy Rain / Burn Area
Property damage
$100,000
Reported by
Department of Highways
Coordinates
39.570, -107.270

A debris flow occurred as a result of heavy rain over the western portion of the Grizzly Creek Fire burn scar. The debris flow was about 60 to 70 feet wide over the westbound lanes of Interstate 70 and approximately 5 feet deep. A slide at the bottom of the drainage ranged from 6.5 to nearly 8 feet deep. Radar estimated 0.30 to 0.40 inches of rain fell in 20 to 30 minutes. I-70 westbound was closed for several hours due to cleanup operations.

Debris Flow, Garfield

When
June 27, 3:55 PM MST
Where
Garfield County, 3 mi ENE of Glenwood Spgs to 3.64 mi ENE of Glenwood Spgs
Cause
Heavy Rain / Burn Area
Property damage
$150,000
Reported by
Department of Highways
Coordinates
39.570, -107.270

Several debris flows occurred as a result of heavy rain over the western portion of the Grizzly Creek Fire burn scar. One debris flow covered both lanes on Interstate 70 and was approximately 80 feet wide and about 5 feet deep. It also ran all the way down to the Colorado River. Radar estimated 0.40 to 0.60 inches of rain fell in 36 minutes. I-70 was closed in both directions for 12 to 24 hours due to cleanup operations.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958813, 958814.